Nebraska, 2019

Hail and Damaging Wind in Nebraska, September 21 to 22, 2019

September 21 to 22, 2019 · NWS GID · 4 events in 1 county or zone

A severe thunderstorm produced low-end severe hail in Hebron early on this Monday evening, and produced winds strong enough to snap off a tree at its base. Around 5 PM CST, isolated thunderstorms began developed along a line from Hayes, KS to Hebron, NE to Sioux City, IA.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

A severe thunderstorm produced low-end severe hail in Hebron early on this Monday evening, and produced winds strong enough to snap off a tree at its base. Around 5 PM CST, isolated thunderstorms began developed along a line from Hayes, KS to Hebron, NE to Sioux City, IA. Numerous other thunderstorms soon followed. Around 545 PM CST, a storm over Republic county Kansas crossed the state line into Thayer county. As this storm moved into Hebron, it produced hail up to the size of quarters, and snapped off a tree that was 2 ft in diameter. The health of the tree was unknown. No other damage was reported. Cell training from 6 to 8 PM CST, along with two other periods of heavy downpours, resulted in over 4 inches of rain in 12 hours in the town of Hubbell (6 PM to 6 AM).

These storms developed along a slow-moving cold front. At the upper-levels, a weak shortwave trough was moving through in moderately strong southwest flow. A longwave trough was over the West, with a subtropical high over Georgia. Just prior to the storm moving into Hebron, the temperature was in the middle 80s, with the dewpoint in the upper 60s. With a poor mid-level lapse rate, MLCAPE was only 1000 J/kg. Deep layer shear was about 30 kt.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Sep 21, 5:06 AM CST, 54 minutes earlier.

Area forecast discussion, Sep 21, 5:06 AM CST, 54 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
606 AM CDT Sat Sep 21 2019

.SHORT TERM...(Today and Sunday)
Issued at 329 AM CDT Sat Sep 21 2019

Dry conditions remain in place across the CWA early this morning,
with upper air and satellite data showing continued southwesterly
flow aloft...set up between high pressure/ridging over the eastern
CONUS and a low pressure system working its way through the MT/WY
region. Cluster of thunderstorms continues pushing through far
northern NE, driven largely by a 50-ish kt LLJ, but this activity
is expected to remain north of the CWA. At the surface, gusty
southerly winds continue, with the main cold front accompanying
the upper level system working its way through western NE/far NW
KS. Even at this hour obs are still showing gusts near 25 MPH.
Satellite showing quite a range in sky cover across the CWA...the
west sits under mostly clear skies, compared to the east which is
being affected by the western edge of an area of low level
stratus.

Main concern for today continues to be with thunderstorm chances,
primarily later this afternoon and through the evening/overnight
hours. Models are in good agreement showing the main upper level
disturbance continuing to push east with time into the
Dakotas...leaving the CWA on the far southern fringe of the better
forcing aloft. This system will keep pushing the accompanying sfc
cold front south through the day...and there hasn't been any
notable changes with the timing. By 18Z models are showing the SW-
NE orientated front roughly half way through the CWA, with the big
question being how much further south does it push through the
rest of the afternoon. This front is the primary focus for late
day thunderstorm development, and most models support it still at
least clipping the far SErn corner by the time things get going.
At this point, the best chances are looking to hold off until
after 21Z and at least initially develop along/south of a Hebron
NE to Stockton KS line. Severe weather remains a concern across
this southern portion of the CWA, which continues to be
highlighted in the SPC Slight Risk area...models in good agreement
showing MLCAPE values exceeding 2000 j/kg and deeper layer shear
values of at least 40kts. Large hail and damaging winds would be
the primary hazards.

As we get further into the evening hours and overnight,
thunderstorm chances actually spread further north across more
of the CWA. The main mid/upper level trough axis finally starts
making its way through, and we have increased convergence along
the nose of a SSWrly LLJ. There is some decent spread between
models with just how far north chances spread....at this point do
have at least slight chances all the way north, but the best
chances look to be mainly confined to areas south of I-80. The
threat for severe weather should diminish with time overnight, as
instability wanes and focuses further south...but some strong
storms will remain possible.

Precipitation chances linger into the first half of the day on
Sunday as the main trough axis is still working its way through
the region. There are some model differences with the timing of
activity ending/pushing east...but thinking is that things will be
end by 18Z, with the afternoon hours dry.

As far as temperatures go, overall didn't make any notable changes
to highs for today and Sunday. Highs for today remain a little
tricky, as is the case anytime there is a daytime frontal passage.
Things south of the front mix out more and warm up, and how
quickly do things cool north of the front. Current forecast has
highs right around 80 in the NW corner of the CWA...with mid 80s
in the SSE. Highs for Sunday will depend on how quickly precip
comes to an end and sky cover diminishes....forecast calls for mid
70s for most locations.

.LONG TERM...(Sunday night through Friday)
Issued at 329 AM CDT Sat Sep 21 2019

The forecast remains dry to start off the long term period Sunday
night and Monday, with models in good agreement showing shortwave
ridging pushing through the central CONUS. Set up between the
departing system and another upper level low pressure system
digging into the Desert SW, this ridging will also allow for a
rebound in highs for Monday back into the lower 80s.

For the rest of the work week, overall much of it is looking to be
dry, potentially changing around Friday. Confidence throughout
this period is not high at this point. Monday night and Tuesday,
forecast currently has 20-40% PoPs, but model agreement isn't
great...with decent support in the 00Z run of very little
happening. Fairly quiet Wed, and probably Thurs (depends on the
model), before a more organized disturbance potentially takes aim
on the region from the southwest as we get into Friday. Highs on
Tuesday are forecast to reach the lower/mid 80s, with mid 70s-
lower 80s for the most part Wed-Fri.

&&

.AVIATION...(For the 12Z KGRI/KEAR TAFS through 12Z Sunday)
Issued at 601 AM CDT Sat Sep 21 2019

Patchy MVFR ceilings look to stick around the area for a few more
hours early this morning, then VFR conditions return. Any
precipitation chances accompanying the upper level disturbance and
sfc front are expected to hold off until midnight tonight. Gusty
south-southwest winds will continue this morning ahead of the
front, then turn more westerly with time, eventually turning
north-northwesterly once the front passes.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...None.
KS...None.
&&

SHORT TERM...ADP
LONG TERM...ADP
AVIATION...ADP
Hazardous weather outlook, Sep 21, 2:59 AM CST, 3 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Hastings NE
359 AM CDT Sat Sep 21 2019

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
221200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
359 AM CDT Sat Sep 21 2019

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Today and Tonight.

Late this afternoon and early evening, thunderstorm chances will
increase across southern portions of the outlook area. The best
storm chances are expected to be after 4 PM, mainly along and
south of a line from Hebron, Nebraska to Stockton, Kansas. Severe
weather will be possible with these storms. The primary hazards
would be large hail near the size of golf balls, damaging wind
gusts near 60 MPH and heavy rainfall.

Later into the evening hours and overnight tonight, thunderstorm
chances will spread further north across the remainder of the
outlook area, but the best chances look to remain along and south
of Interstate 80. The overall threat for severe weather is
expected to wane with time, but strong storms with small hail and
gusty winds will remain possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Non severe thunderstorms may linger across much of the outlook
area Sunday morning. Additional thunderstorm chances return to the
forecast Monday night into Tuesday, and again Thursday night into
Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed after 4 PM this afternoon and
into the early evening, mainly south of a line from Hebron
Nebraska to Stockton Kansas.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

The radar

The Grand Island radar (KUEX), 87 km away, was scanning. The volume nearest the first event began at 12:03 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 heavy rain, 1 thunderstorm wind. Local standard time, as filed.

Heavy Rain, Thayer

When
September 21, 6:00 AM CST to September 22, 6:00 AM CST
Where
Thayer County, Hubbell
Reported by
COOP Observer
Coordinates
40.020, -97.500

A 24 hour rainfall total of 4.15 inches was reported.

Hail, Thayer

When
September 21, 6:05 PM CST
Where
Thayer County, 1 mi ESE of Hebron
Measured
1 in hail
Reported by
Social Media
Coordinates
40.164, -97.563

Hail, Thayer

When
September 21, 6:30 PM CST
Where
Thayer County, Hubbell
Measured
1 in hail
Reported by
COOP Observer
Coordinates
40.020, -97.500

Thunderstorm Wind, Thayer

When
September 21, 7:40 PM CST
Where
Thayer County, Hubbell
Measured
56 kt (64 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
40.020, -97.500

Tree damage was reported in Hubbell, including a 2 foot diameter tree of unknown health that was snapped at the base.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2019Every state in 2019This day in weather historyWarnings in Nebraska, September 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 846615, 846614, 846613, 846612.